Illinois, 2020

Tornado and Hail in Illinois, May 23, 2020

May 23, 2020 · NWS ILX · 5 events in 2 counties and zones

Scattered thunderstorms developed near a warm front draped along the I-74 corridor during the early afternoon of May 23rd. One of the cells spawned a brief EF-0 tornado in eastern Woodford County near Panola.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed near a warm front draped along the I-74 corridor during the early afternoon of May 23rd. One of the cells spawned a brief EF-0 tornado in eastern Woodford County near Panola. Other storms produced minor wind damage and hail as large as quarters across portions of Woodford and Tazewell counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 23, 11:29 AM CST, 38 minutes earlier.

Area forecast discussion, May 23, 11:29 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1229 PM CDT Sat May 23 2020

.SYNOPSIS...
Issued at 1221 PM CDT Sat May 23 2020

A warm front will push across the area today. This front combined
with a low pressure system over eastern Iowa will produce
scattered thunderstorms across the region this afternoon into
early this evening. Some of the storms may be strong with large
hail and damaging winds. Scattered thunderstorms mainly during
the afternoon and evening can be expected well into next week.

&&

.UPDATE...
Issued at 1020 AM CDT Sat May 23 2020

Have made some minor changes to PoPs to reflect current timing.

Scattered thunderstorms are developing in two areas this morning.
The biggest concerns are with the strong moisture flux convergence
over western portions of the area. This area has the most
instability and is likely nearing surface-based. Shear in this
area is sufficient for rotating storms. The second area is located
along I-70 where shear is more limited. This area will likely be
less organized and pulsey in nature.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 350 AM CDT Sat May 23 2020

Early morning surface map shows 1004 mb low pressure along the
western IA/MO border with its warm front thru northern MO into
sw/southern IL and into northern KY. Isolated showers and
thunderstorms had recently develop along the warm front in
southern IL near I-64. More widespread convection was over AR and
over the Red River valley of southern OK and north TX. Swirling
bands of convection was over central/western IA into southern MN
close to surface low pressure and associated 565 dm 500 mb low in
sw IA.

Latest CAMs lift low pressure system from sw IA ne into sw WI by
sunset as it slowly weakens. Warm front to lift north of CWA by
early this afternoon with warmer and more humid conditions
expected today. Highs mostly in the lower 80s, with some mid 80s
in southeast IL. Dewpoints rising into the mid to upper 60s this
afternoon. Air mass gets unstable this afternoon over area, with
MLCAPES rising to 1500-2500 j/kg while 0-6 km bulk shear values of
30-40 kts this afternoon over northern half of CWA. SPC day1
outlook has marginal risk of severe storms over all but west
central IL, while slight risk over northern IL and far southern
WI, including Stark, Marshall and ne Knox counties. The slight
risk area has 15% risk of large hail and 5% risk of tornadoes.
Lower risk of 5% of damaging wind gusts over much of IL. Severe
risk will be highest in nw IL early this afternoon and shift
eastward toward Chicago area by early this evening. Locally heavy
rains possible with precipitable water values peaking from 1.25 to
1.5 inches. Models showing isolated convection lingering over
northern CWA tonight after sunset. Lows tonight mostly in the mid
60s.

.LONG TERM...(Sunday through Friday)
ISSUED AT 350 AM CDT Sat May 23 2020

Upper level ridge to strengthen over the Southeast States Sun/Mon
and building into IL and the Ohio river valley. This will bring
very warm and humid conditions to the area with highs in the mid
to upper 80s Sun/Mon and a few cities could approach 90 on Sunday.
Even higher instability/CAPES of 2000-3000 j/kg on Sunday and
Monday afternoons though wind shear values are weak and lacking a
nearby weather system. Have isolated convection Sunday morning,
with chance pops Sunday afternoon. Marginal to slight risk of
severe storms Sunday afternoon into Sun evening is over IA and nw
MO. SPC day3 outlook has marginal risk of severe storms in nw IL
Mon afternoon into early Mon evening including Knox and Stark
counties. Precipitable water values rise to 1.4 to 2 inches by
Sunday afternoon into Monday so locally heavy rains possible
Sunday afternoon and again on Monday. Better chance of showers
and thunderstorms on Mon especially Mon afternoon in tropical
airmass as most models show qpf over IL by then.

Models continue to show strong mid/upper level subtropical ridge
over the mid Atlantic States during mid week with upper level trof
over the central and southern plains into Texas. The westerly
belts are north of IL. Central and southeast IL to generally stay
in warm sector much of next work week with daily chances of
showers and thunderstorms in tropical air mass especially in
afternoon and early evening hours. Highs in the low to mid 80s and
lows in the mid to upper 60s Tuesday thru Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1229 PM CDT Sat May 23 2020

Convection scattered across terminals this afternoon will persist
with predominatant VFR and occasional IFR in heavier storms. Tough
to pick out timing given the potential for multiple clusters, but
will go mostly VCTS until timing becomes more evident. Forcing
pushes northeast of the area this evening and will bring VFR
conditions. There is some potential for developing convection
Sunday, but will likely be after 18z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barker
SYNOPSIS...Barker
SHORT TERM...07
LONG TERM...07
AVIATION...Barker
Hazardous weather outlook, May 23, 9:45 AM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1045 AM CDT Sat May 23 2020

ILZ027>031-241545-
Knox-Marshall-Peoria-Stark-Woodford-
1045 AM CDT Sat May 23 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are possible today and tonight. There is
a enhanced risk of severe thunderstorms, with a threat of locally
damaging winds, large hail, and an isolated tornado threat.

Major flooding will continue on the Illinois River near Henry.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Moderate river flooding will continue on the Illinois River.

Occasional scattered thunderstorms are possible through Friday.
Storms may be strong to severe Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from around 11 am to 6 pm.

ILZ036-037-040-041-047-049-050-241545-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-Tazewell-
1045 AM CDT Sat May 23 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are possible today and tonight. There is
a marginal to slight risk of severe thunderstorms, with a threat
of locally damaging winds, large hail, and an isolated tornado
threat.

Moderate to Major flooding will continue on the Illinois River,
with levels continuing to rise from Havana downstream.

Minor flooding will continue on the Sangamon River at
Chandlerville, with river levels decreasing.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Major river flooding will continue on the Illinois River, with
levels continuing to rise at Havana downstream for the next
several days.

Flooding will gradually subside on the lower Sangamon River at
Chandlerville the next few days.

Occasional scattered thunderstorms are possible through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from around noon to 6 pm.

ILZ038-042>046-048-051>057-061-062-066-241545-
Champaign-Christian-Coles-Cumberland-De Witt-Douglas-Edgar-
Effingham-Logan-Macon-McLean-Menard-Moultrie-Piatt-Sangamon-
Shelby-Vermilion-
1045 AM CDT Sat May 23 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are possible today and tonight. There is
a marginal to slight risk of severe thunderstorms, with a threat
of locally damaging winds, large hail, and an isolated tornado
threat.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Occasional scattered thunderstorms are possible through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from around noon to 7 pm.

ILZ063-067-068-071>073-241545-
Clark-Clay-Crawford-Jasper-Lawrence-Richland-
1045 AM CDT Sat May 23 2020

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are possible today. There is a marginal
risk of severe thunderstorms, with a threat of locally damaging
winds, large hail, and an isolated tornado threat.

Minor flooding on the Wabash River and the Embarras River at
Lawrenceville will continue.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Minor flooding on the Wabash River will continue through the
middle of next week.

Occasional scattered thunderstorms are possible through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from around 1 to 7 pm.

Deubelbeiss

In the hours before

Special weather statement, May 23, 10:21 AM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1121 AM CDT Sat May 23 2020

ILZ057-063-231700-
Clark-Edgar-
1121 AM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDGAR AND
NORTHEASTERN CLARK COUNTIES UNTIL NOON CDT...

At 1120 AM CDT, Doppler radar was tracking a strong thunderstorm over
Clarksville, or near Marshall, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marshall, Vermilion, Clarksville, Dennison, Oliver, Bell Ridge and
Lincoln Trail State Park.

This includes Interstate 70 between mile markers 137 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3929 8779 3946 8790 3966 8754 3939 8753
TIME...MOT...LOC 1620Z 240DEG 25KT 3943 8777

Deubelbeiss

The radar

The Lincoln radar (KILX), 61 km away, was scanning. The volume nearest the first event began at 18:05 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Tazewell

When
May 23, 12:07 PM CST to 12:12 PM CST
Where
Tazewell County, Washington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.700, -89.400

Hail, Tazewell

When
May 23, 12:09 PM CST to 12:14 PM CST
Where
Tazewell County, 4 mi WSW of Washington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.678, -89.471

Thunderstorm Wind, Woodford

When
May 23, 12:23 PM CST to 12:28 PM CST
Where
Woodford County, 1 mi SW of Eureka
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
40.710, -89.284

Power poles were snapped on the southwest side of Eureka.

Thunderstorm Wind, Woodford

When
May 23, 12:29 PM CST to 12:34 PM CST
Where
Woodford County, 1.16 mi SSW of Cruger
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.705, -89.310

Power lines were blown down near Lake Road and 1200 East just southwest of Eureka.

Tornado, Woodford

When
May 23, 12:54 PM CST to 12:59 PM CST
Where
Woodford County, 0.76 mi WSW of Panola to 2.74 mi NE of Panola
Rating
EF0
Path length
3.46 mi
Path width
75 yd
Property damage
$20,000
Reported by
NWS Employee
Coordinates
40.774, -89.032

A tornado touched down 1.1 miles southwest of Panola at 1:54 PM CDT. The tornado tracked northeastward through the small community of Panola damaging the roof of an outbuilding, cracking a window in a house, and knocking down several tree branches before dissipating 2.3 miles northeast of Panola at 1:59 PM CDT.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyThe tornado archive for Illinois, 2020Warnings in Illinois, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891313, 891315, 891316, 891317, 891319.